Illinois, 2010Flash Flood in Illinois, August 10, 2010
August 10, 2010 · NWS DVN · 1 event in 1 county or zone
Another round of heavy rain-producing showers and thunderstorms developed and moved across eastern Iowa and northern Illinois during the morning of August 10. 50 inches were centered around Washington, IA and Kewanee, Illinois, where flash flooding was observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of heavy rain-producing showers and thunderstorms developed and moved across eastern Iowa and northern Illinois during the morning of August 10. The heaviest rainfall amounts of 2.50 to 3.50 inches were centered around Washington, IA and Kewanee, Illinois, where flash flooding was observed. Low temperatures across the area were mainly in the lower and middle 70s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 10, 2:35 AM CST, 55 minutes earlier.
Area forecast discussion, Aug 10, 2:35 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT TUE AUG 10 2010
.SYNOPSIS...
WILL BE CONCISE AS INCIPIENT STAGES OF ANTICIPATED MAJOR HEAVY RAIN
EVENT UNFOLDING. HIGHS PW/S OF AOA 2 INCHES COUPLED WITH EAST-WEST
BOUNDARY SOUTH OF I-80 AND 3 HR PRESSURE FALL PATTERNS COUPLED WITH
MODEST CONVERGENT FLOW SFC AND ALOFT SUPPORT HEAVY RAINS OVER AT
LEAST NORTH 1/3 TO 1/2 AREA NEXT 12 TO 18 PLUS HOURS. CLOSEST
SOLUTION IS HI-RES ECMWF. ALSO FORCING FIELDS OF UKMET AND 80 KM NAM-
WRF PER MCS GENERATION TOOL...THOUGH NOT CONVECTIVE SCHEMES...AS
NORMAL.
&&
.SHORT TERM...TODAY AND TONIGHT...
TODAY...UPPED POPS WITH HEAVY RAIN WORDING ADDED OVER NORTH SECTIONS.
MAY GO WITH FLASH FLOOD WATCH DEPENDING ON TRENDS. HIGH TEMPS A
CHALLENGE WITH HIGHS POSSIBLY TOO HIGH OVER NORTH 1/3 BY 2 TO 4 PLUS
DEGREES. HIGHS ALONG AND ESPECIALLY SOUTH OF HIGHWAY 34 SUPPORT
HEAT ADVISORY CRITERIA. CONSIDERING A HEAT ADVISORY BUT MAY DELAY A
BIT TO SEE HOW CONVECTION EVOLVES OVER NEXT SEVERAL HOURS...OR PASS
TO DAY SHIFT AS OUTFLOW BOUNDARY WOULD OBVIATE RISK.
TONIGHT...UPPER DIFFLUENCE AND COUPLED LOW LEVEL CONVERGENT FLOW
SUGGEST YET ANOTHER NOCTURNAL MCS TO FIRE LATE EVENING AND OVERNIGHT
IN ALONG IA/MN BORDER AND TRAVEL SE TO ESE. THIS WOULD POSE ANOTHER
HEAVY RAIN RISK OVER AT NORTH SECTIONS. LOWS IN LOWER 70S NORTH TO
MID 70S OVER SOUTH SECTIONS. ..NICHOLS..
.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
WEDNESDAY...AS SIGNIFICANT S/W TROF RIDGE RIDES ACRS THE UPPER MS
RVR VALLEY...WILL HAVE TO WALK THE SOUTHERN FLANK OF AN ASSOCIATED
MCS OUT OF TUE NIGHT AND INTO WED MORNING ACRS AT LEAST THE
NORTHEAST THIRD TO HALF OF THE DVN CWA AND WILL GO WITH HIGH CHC TO
LIKELY POPS IN THOSE AREAS THROUGH 18Z. THEN DEPENDING ON LLVL
CONVERGENCE AND BUILDING INSTABILITY ON THE SOUTHWEST FLANK OF THE
REMNANTS...AFTERNOON REDEVELOPMENT COULD TAKE OFF OVER MUCH OF THE
CWA AND WILL COVER WITH CHC POPS. DIURNAL AIRMASS RECOVERY AFTER A
MORNING MCS AND TAKING INTO ACCOUNT LINGERING SFC COOL POOL ALWAYS
A CHALLENGE...BUT IF TEMPS CAN WARM BACK INTO THE UPPER 80S TO LOWER
90S WED AFTERNOON CAPES WILL GROW TO 2500 TO 3500 J/KG AND POSSIBLY
FUEL BOWING CONVECTIVE SEGMENTS. MARGINAL SHEAR PROFILES CONTINUE TO
SUPPORT RATHER MARGINAL WIND GUSTS OF 50 TO 60 MPH DESPITE HIGH
CAPES. PW/S OVER 2 INCHES SUGGEST THE MAIN THREAT CONTINUES TO BE
LOCALLY VERY HEAVY RAINFALL AND FLASH FLOODING ON WED. HEAT
ADVISORY CRITERIA AGAIN POSSIBLE SOUTH OF MCS REMNANTS AND CONVECTIVE
REDEVELOPMENT WED AFTERNOON WITH CONTINUED MID TO UPPER 70 DPTS
ENHANCED BY LOCAL EVAPO-TRANSPIRATION. AS THE MAIN S/W TROF AND
ENHANCED VORT/MCV EXIT TO THE EAST...WILL WALK OUT LINGERING
CONVECTION BY MID WED EVENING TO THE EAST OF THE LOCAL FCST AREA.
THURSDAY INTO FRIDAY...MAY GO MAINLY DRY BUT CONTINUED VERY WARM
THIS PERIOD WITH MID/UPPER MS RVR VALLEY UPPER RIDGING AND STORM
TRACK SHUNTED BACK ACRS THE DAKOTAS. DRIER DOWN MIXING MAY BRING
SOME RELIEF FROM THE HIGHER SFC DPTS ON THU POSSIBLY BACK INTO THE
UPPER 60S TO LOWER 70S...BUT AMBIENT TEMPS EXPECTED TO REACH THE
UPPER 80S TO MID 90S AGAIN. FRIDAY...PRE-FRONTAL WAA WILL SUPPORT
WIDESPREAD 90S AND LLVL MOISTURE RETURN AGAIN. FRIDAY NIGHT...
ACCEPTED MEDIUM RANGE MODELS SWEEP VERY STRONG COLD FRONT THROUGH
THE REGION FOR A POTENTIAL SIGNIFICANT FRONTALLY FORCED CONVECTIVE
EVENT AND BOUT OF SVR WEATHER. THE MEDIUM RANGE SOLUTIONS STILL
BICKERING ON TIMING OF THIS PROCESS...AND POSSIBLY COULD MOVE/SPEED
UP TO A FROPA LATE FRI AFTERNOON WHICH WOULD BE EVEN MORE OF A SVR WX
POTENTIAL.
SATURDAY... POST FROPA COOL DOWN MAY KEEP HIGHS IN THE LOW TO MID 80S
ON SAT...WITH LINGERING SHOWERS IN THE MORNING. NEW LONG RANGE
GUIDANCE STILL SIGNAL A SEASONABLY IMPRESSIVE/STRONG L/W TROF
SETTING UP ACRS THE GRT LKS FOR THE SECOND HALF OF THE WEEKEND AND
INTO EARLY NEXT WEEK FOR A TREMENDOUS COOL AIR INFLUX DOWN OUT OF
CANADA AND ACRS THE WESTERN GRT LKS/MS RVR VALLEY. NO GRID CHANGES
PAST SATURDAY FOR NOW. ..12..
&&
.AVIATION...
PARTLY TO MOSTLY CLOUDY...VFR CONDITIONS WITH PERIODS OF MVFR TO IFR
AT MLI-CID-DBQ IN HEAVY THUNDERSTORMS. CIGS AT TIMES TO DROP TO 500
TO 2K AGL AND VSBYS HALF MILE TO 3 MILES IN TORRENTIAL RAINS. BRL
TERMINAL SHOULD STAY VFR THROUGH NEXT 24 HOURS AS SOUTH OF WEAK
BOUNDARY. ..NICHOLS..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
NICHOLS/12
Hazardous weather outlook, Aug 9, 8:00 PM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 PM CDT MON AUG 9 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-102100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
900 PM CDT MON AUG 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...THUNDERSTORMS WITH DAMAGING WINDS AND HEAVY RAINFALL
WILL BE POSSIBLE IN THE AFTERNOON AND EVENING. THE GREATEST RISK
WILL BE NORTHEAST OF A LINE FROM SIGOURNEY IOWA TO MONMOUTH
ILLINOIS...WHERE THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR
SEVERE STORMS.
WEDNESDAY THROUGH THURSDAY MORNING...THERE WILL BE A CHANCE OF
THUNDERSTORMS EACH DAY. CONDITIONS AT THIS TIME DO NOT SUPPORT A
SIGNIFICANT SEVERE RISK THROUGHOUT THIS TIME PERIOD. THE PRIMARY
THREAT WITH ANY STORMS WILL BE TORRENTIAL HEAVY RAINS AND THE RISK
OF LOCALIZED FLASH FLOODING. STRONG GUSTY WINDS WILL CONTINUE TO
BE THE SECONDARY THREAT IN THE AFTERNOON AND EVENING HOURS.
ANOTHER CHANCE FOR STORMS WILL COME ON SATURDAY WITH THE PASSAGE
OF A STRONG COLD FRONT.
TUESDAY INTO WEDNESDAY...HOT AND HUMID CONDITIONS...MAINLY SOUTH OF
THE INTERSTATE 80 CORRIDOR...MAY RESULT IN HEAT INDEX VALUES OF
100 TO 105.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
In the hours before
Special weather statement, Aug 10, 12:41 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
141 AM CDT TUE AUG 10 2010
IAZ063-076-077-087-088-100815-
JEFFERSON IA-HENRY IA-IOWA IA-WASHINGTON IA-KEOKUK IA-
141 AM CDT TUE AUG 10 2010
...THUNDERSTORMS WITH VERY HEAVY RAIN EXPECTED THROUGH 3 AM...
AT 135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM NEAR OSKALOOSA SOUTHEAST TO
NEAR FAIRFIELD...MOVING NORTHEAST AT 10 TO 15 MPH. THESE STORMS WILL
PRODUCE TORRENTIAL RAINFALL WITH 1 TO 2 INCHES IN LESS THAN AN HOUR.
THIS WILL RESULT IN MINOR FLOODING OF LOW LYING AND POORLY DRAINED
AREAS... AND PONDING OF WATER ON ROADS. ANY AMOUNTS OVER 2 INCHES
IN LESS THAN 90 MINUTES POSES THE RISK OF FLASH FLOODING
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.
&&
LAT...LON 4149 9242 4152 9241 4151 9231 4163 9230
4135 9160 4101 9167 4111 9219 4116 9220
4116 9239
NICHOLSLocal storm report, Aug 10, 3:16 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 AM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD WASHINGTON 41.30N 91.69W
08/10/2010 WASHINGTON IA LAW ENFORCEMENT
SEVERAL STREETS FLOODED...CARS STALLED IN STANDING WATER
ON ROADWAYS.
&&
BILLNLocal storm report, Aug 10, 3:23 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 AM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 AM HEAVY RAIN 2 ENE LETTS 41.34N 91.19W
08/10/2010 E0.75 INCH MUSCATINE IA TRAINED SPOTTER
RAINFALL IN PAST 20 MINUTES. STILL RAINING.
&&
MIKEZFlash Flood, Henry
- When
- August 10, 3:30 AM CST to 6:30 AM CST
- Where
- Henry County, 1.56 mi E of German Corner to 1.48 mi WSW of Kewanee Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.300, -90.000
Heavy rains resulted in flash flooding of some streets in the Kewanee, IL area during the morning of August 10.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, August 10 to 12, 20101 death · 4 injured · $52 million · EF0 · 64 events
- Flash Flooding and Flooding in Puerto Rico, August 10, 20101 death · 5 events
- Hail and Damaging Wind in Idaho, August 10, 20101 death · 1.75 in hail · 4 events
- Tornado and Flash Flood in North Dakota, August 10 to 11, 2010$15,000 · EF2 · 2 events
- Flash Flooding and Hail in Arkansas, August 10 to 13, 2010$266,000 · 1 in hail · 18 events
- Flood in Iowa, August 10 to 16, 2010$500,000 · 1 event
- Flash Flood and Lightning Strike in Iowa, August 10, 2010$350,000 · 2 events
- Damaging Winds in Missouri, August 10, 20101 injured · $200,000 · 61 kt wind · 3 events
- Flash Flood in Iowa, August 10, 2010$100,000 · 1 event
- Flash Flooding and Damaging Winds in Minnesota, August 10 to 11, 2010$30,000 · 59 kt wind · 9 events
- Heat in Kentucky, August 10, 201026 events
- Hail and Damaging Winds in Kansas, August 10 to 11, 2010$13,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257076.